Desert Island Conjectures

  • Lowell W. BeinekeEmail author
Part of the Problem Books in Mathematics book series (PBM)


For decades, Desert Island Discs has been a popular radio program on the BBC. Its format is for a guest to choose a selection of musical recordings that they would like to have with them if they were stranded on a desert island. In this chapter, we will unashamedly imitate that program and select some conjectures that we would like to have with us were we to be stranded on a desert island. Our selections go back about half a century, to when we were first introduced to graph theory. In the first part of this chapter, our conjectures involve drawings and embeddings of graphs on surfaces, but in the second part, we present one on connectivity.


  1. 1.
    J. Adamsson, R.B. Richter, Arrangements and the crossing number of C m × C n. J. Combin. Theory B 90, 21–39 (2004)CrossRefGoogle Scholar
  2. 2.
    V.B. Alekseev, V.S. Gonchakov, Thickness of arbitrary complete graphs. Mat. Sbornik 101, 212–230 (1976)MathSciNetGoogle Scholar
  3. 3.
    D. Archdeacon, Open Problems, in Topics in Topological Graph Theory, ed. by L.W. Beineke, R.J. Wilson (Cambridge University Press, Cambridge, 2009), pp. 313–336CrossRefGoogle Scholar
  4. 4.
    J. Battle, F. Harary, Y. Kodama, Every planar graph with nine points has a non-planar complement. Bull. Am. Math. Soc. 68, 569–571 (1962)CrossRefGoogle Scholar
  5. 5.
    L.W. Beineke, F. Harary, The connectivity function of a graph. Mathematika 14, 197–202 (1967)MathSciNetCrossRefGoogle Scholar
  6. 6.
    L.W. Beineke, F. Harary, The thickness of the complete graph. Can. J. Math. 21, 850–859 (1969)MathSciNetzbMATHGoogle Scholar
  7. 7.
    L.W. Beineke, R.D. Ringeisen, On the crossing numbers of products of cycles and graphs of order four. J. Graph Theory 24, 145–155 (1980)MathSciNetCrossRefGoogle Scholar
  8. 8.
    L. Beineke, R. Wilson, The early history of the brick factory problem. Math. Intelligencer 32, 41–48 (2010)MathSciNetCrossRefGoogle Scholar
  9. 9.
    L.W. Beineke, F. Harary, J.W. Moon, On the thickness of the complete bipartite graph. Proc. Cambridge Philos. Soc. 60, 1–6 (1964)MathSciNetCrossRefGoogle Scholar
  10. 10.
    D. Bienstock, N. Dean, Bounds for rectilinear crossing numbers. J. Graph Theory 17, 333–348 (1993)MathSciNetCrossRefGoogle Scholar
  11. 11.
    H. Enomoto, A. Kaneko, The condition of Beineke and Harary on edge-disjoint paths some of which are openly disjoint. Tokyo J. Math. 17, 355–357 (1994)MathSciNetCrossRefGoogle Scholar
  12. 12.
    M. Gardner, Mathematical games. Sci. Am. 242, 14–19 (1980)CrossRefGoogle Scholar
  13. 13.
    R. Gera, S. Hedetniemi, C. Larson (eds.), Graph Theory: Favorite Conjectures and Open Problems - 1 (Springer, Berlin, 2016)zbMATHGoogle Scholar
  14. 14.
    L. Glebskii, G. Salazar, The Crossing Number of C m × C n is (m − 2)n for all but finitely many n for each m. J. Graph Theory 47, 53–72 (2004)Google Scholar
  15. 15.
    F. Harary, P.C. Kainen, A.J. Schwenk, Toroidal graphs with arbitrarily high crossing numbers. Nanta Math. 6, 58–67 (1973)MathSciNetzbMATHGoogle Scholar
  16. 16.
    P.J. Heawood, Map-colour theorem. Quart. J. Pure Appl. Math. 24, 332–338 (1890)zbMATHGoogle Scholar
  17. 17.
    B. Jackson, G. Ringel, Solution of Heawood’s empire problem in the plane. J. Reine Angew. Math. 347, 146–153 (1984)MathSciNetzbMATHGoogle Scholar
  18. 18.
    W. Mader, Connectivity and edge-connectivity in finite graphs, in Surveys in Combinatorics, ed. by B. Bollobàbas. London Mathematical Society Lecture Notes, vol. 38 (Cambridge University Press, Cambridge, 979), pp. 66–95Google Scholar
  19. 19.
    R.D. Ringeisen, L.W. Beineke, The crossing number of C 3 × C n. J. Combin. Theory B 24, 134–136 (1978)MathSciNetCrossRefGoogle Scholar
  20. 20.
    L.A. Szégedy, Turán’s brick factory problem: the status of the conjectures of Zarankiewicz and Hill, in Graph Theory: Favorite Conjectures and Open Problems - 1, ed. by R. Gera, S. Hedetniemi, C. Larson (Springer, Berlin, 2016), pp. 211–230Google Scholar
  21. 21.
    W.T. Tutte, On the non-biplanar character of the complete 9-graph. Canad. Math. Bull. 6, 319–330 (1963)MathSciNetCrossRefGoogle Scholar
  22. 22.
    J.M. Vasak, The thickness of the complete graph. Not. Am. Math. Soc 23, A-479 (1976)Google Scholar

Copyright information

© Springer Nature Switzerland AG 2018

Authors and Affiliations

  1. 1.Purdue University Fort WayneFort WayneUSA

Personalised recommendations